1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Injection sites for bolus

Discussion in 'Type 1 Diabetes' started by birchy66, Jan 6, 2017.

  1. birchy66

    birchy66 Type 1 · Well-Known Member

    Messages:
    143
    Likes Received:
    122
    Trophy Points:
    83
    Hi all, I had cardiac angioplasty (stents in my coronary arteries) four months ago and the hospital put me on blood thinning meds one of which is called Ticagrelor. This has quite nasty side effects including bruising and bleeding. My tummy area is covered in bruises some can be huge and purple and you only have to pierce a small blood vessel for a bad bruise to appear.
    My question is what other sites can I use for bolusing as I am aware that the tummy area absorbs insulin more quickly than say my thighs or arms which I never use. I always inject my basal into my buttocks (ouch!) Can anyone advise what other areas would be OK for bolusing.
    The good news is that I only have to take this drug for twelve months so only eight months to go.
    Thanks for reading.
     
  2. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,400
    Trophy Points:
    178
    I'm on a pump but when on MDI, I used my thighs for boluses. I've also used my arms but that's trickier and I found I bruised more.
     
    • Like Like x 1
  3. himtoo

    himtoo Type 1 · Well-Known Member
    Retired Moderator

    Messages:
    4,729
    Likes Received:
    5,441
    Trophy Points:
    198
    I use arms -- they are a bit tricky in terms of "pinching" an inch prior to injecting
    but if you are using shorter needles ( 4mm ) it shouldn't be an issue
     
  4. birchy66

    birchy66 Type 1 · Well-Known Member

    Messages:
    143
    Likes Received:
    122
    Trophy Points:
    83
    Thanks azure and himtoo. I'll try my thighs but how many minutes before a meal would you inject as I don't want hypo problems.
     
    • Like Like x 1
  5. himtoo

    himtoo Type 1 · Well-Known Member
    Retired Moderator

    Messages:
    4,729
    Likes Received:
    5,441
    Trophy Points:
    198
    I always find thighs slower to absorb -- it is a bit of trial and error
    I would start with injecting 5 minutes before meal and work outwards from there until you get that lovely medium of no hypo and not a big spike ( easier said in writing than in practise )
    and after 44 years I have had a lot of practise :D
     
    • Agree Agree x 1
  6. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,400
    Trophy Points:
    178
    Yep, I agree with @himtoo Start 5 mins in advance and if that's not early enough, move to 10 mins, etc.

    I find my thigh absorb insulin quite quickly, but then I never sit still : D
     
  7. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278
    You could use the back of your arms, if you raise the arm up slightly and come in underneath with the pen it makes it easier to inject there, also I believe the absorption rate is slightly faster in the arms than the legs but still lags behind the stomach as your already aware .
     
    • Agree Agree x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook